Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Orthomorphisms and the construction of projective planes

Authors: Felix Lazebnik and Andrew Thomason
Journal: Math. Comp. 73 (2004), 1547-1557
MSC (2000): Primary 05B15, 05C50, 05C62, 51E15, 68R10
Published electronically: July 31, 2003
MathSciNet review: 2047100
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We discuss a simple computational method for the construction of finite projective planes. The planes so constructed all possess a special group of automorphisms which we call the group of translations, but they are not always translation planes. Of the four planes of order 9, three admit the additive group of the field $GF(9)$ as a group of translations, and the present construction yields all three. The known planes of order 16 comprise four self-dual planes and eighteen other planes (nine dual pairs); of these, the method gives three of the four self-dual planes and six of the nine dual pairs, including the ``sporadic'' (not translation) plane of Mathon.

References [Enhancements On Off] (What's this?)

  • 1. B. Bollobás, Extremal Graph Theory, Academic Press, London, 1978.
  • 2. R. Coulter, R.W. Matthews, Planar Functions and Planes of Lenz-Barlotti Class II, Designs, Codes and Cryptography 10 (1997), 167-184. MR 97j:51010
  • 3. P. Dembowski, Finite Geometries, Springer-Verlag, Berlin, 1968. MR 38:1597
  • 4. P. Dembowski and T.G. Ostrom, Planes of Order $n$ with Collineation Groups of Order $n^2$, Math. Zeitschr. 103 (1968), 239-258. MR 37:2075
  • 5. M.J. de Resmini, On the Mathon plane, J. Geometry 60 (1997) 47-64. MR 99e:51006
  • 6. A.B. Evans, Maximal sets of mutually orthogonal Latin squares, II, Europ. J. Combinatorics 13 (1992), 345-350. MR 93i:05030
  • 7. Anthony B. Evans, Orthomorphism graphs of groups. Lecture Notes in Mathematics 1535, Springer-Verlag, Berlin (1992), viii+114 pp. MR 94e:05004
  • 8. Anthony B. Evans and Robert L. McFarland, Planes of prime order with translations, in Proceedings of the Fifteenth Southeastern Conference on Combinatorics, Graph Theory and Computing, Congr. Numer. 44 (1984) 41-46.MR 86d:51007
  • 9. David Gluck, A Note on Permutation Polynomials and Finite Geometries, Discrete Mathematics 80 (1990), 97-100.MR 91b:11141
  • 10. Handbook on Incidence Geometry: buildings and foundations, Edited by F. Buekenhout, Elsevier, North-Holland, 1995.MR 96e:51002
  • 11. Yutaka Hiramine, A Conjecture on Affine Planes of Prime Order, J. Comb. Theory, Series A 52 (1989), 44-50. MR 90g:51011
  • 12. D.R. Hughes and F.C. Piper, Projective Planes, Springer-Verlag, New York, 1973.MR 48:12278
  • 13. F. Lazebnik and A.J. Woldar, General Properties of Some Families of Graphs Defined by Systems of Equations, J. Graph Theory 38 (2001), 65-86.MR 2002k:05108
  • 14. R. Mathon, On a new projective plane of order 16, Second International Conference in Deinze, 1992. Unpublished talk.
  • 15. B. McKay, The nauty page,
  • 16. L.J. Paige, Ph.D. Dissertation, University of Wisconsin, 1947.
  • 17. L.J. Paige, A note on finite abelian groups, Bull. Amer. Math. Soc. 53 (1947), 590-593.MR 9:6d
  • 18. L. Rónyai and T. Szonyi, Planar Functions Over Finite Fields, Combinatorica 9 (3) (1989), 315-320.MR 91d:51008
  • 19. T.G. Room and P.B. Kirkpatrick, Miniquaternion Geometry. Cambridge University Press, Cambridge, 1971.MR 45:7590
  • 20. G. Royle, Projective Planes of Order 16, informal information web-page available at
  • 21. V.A. Ustimenko, personal communication, 1992.
  • 22. J.H. van Lint and R.M. Wilson, A course in combinatorics, Cambridge University Press, Cambridge (1992), xii+530 pp. MR 94g:05003
  • 23. O. Veblen and J.H.M. Wedderburn, Non-Desarguesian and non-Pascalian geometries, Trans. Amer. Math. Soc. 8 (1907), 379-388.
  • 24. Daqing Wan, Gary L. Mullen and Peter Jau-Shyong Shiue, The number of permutation polynomials of the form $f(x)+cx$ over a finite field, Proc. Edinburgh Math. Soc. (2) 38 (1995), 133-149.MR 96e:11161a

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 05B15, 05C50, 05C62, 51E15, 68R10

Retrieve articles in all journals with MSC (2000): 05B15, 05C50, 05C62, 51E15, 68R10

Additional Information

Felix Lazebnik
Affiliation: Department of Mathematical Sciences, Ewing Building, University of Delaware, Newark, Delaware 19716

Andrew Thomason
Affiliation: Department of Pure Mathematics and Mathematical Statistics, Centre for Mathematical Sciences, Wilberforce Road, Cambridge CB3 0WB, United Kingdom

Keywords: Orthomorphisms, projective planes, translation
Received by editor(s): March 13, 2002
Received by editor(s) in revised form: January 22, 2003
Published electronically: July 31, 2003
Additional Notes: This research was supported partially by a grant from the London Mathematical Society.
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society